Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Birmingham, AL

January 21, 2017Bibb County, Chilton County, Shelby County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 21, 2017, 10:21 PM CST for Bibb County, Chilton County, Shelby County, Alabama. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2017, 10:21 PM CST (04:21 UTC)
Expired
Jan 21, 2017, 10:40 PM CST
In force
19 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Bibb County, AL, Chilton County, AL, Shelby County, AL

The radar

The Birmingham radar (KBMX), 10 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 10:25 PM CSTHAIL 1Jemison, ALHAIL TO THE SIZE OF QUARTERS WAS REPORTED IN JEMISON. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 6:51 PM CSTTornado Watch PDSSPC8 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.4 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

520 
WUUS54 KBMX 220421
SVRBMX
ALC007-021-117-220500-
/O.NEW.KBMX.SV.W.0008.170122T0421Z-170122T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1021 PM CST SAT JAN 21 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  North central Chilton County in Alabama...
  Central Shelby County in Alabama...
  East central Bibb County in Alabama...

* Until 1100 PM CST

* At 1021 PM CST, a severe thunderstorm was located near Jemison,
  moving northeast at 50 mph.

  HAZARD...Ping pong ball size hail. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles. 

* Locations impacted include...
  Alabaster, Pelham, Calera, Chelsea, Montevallo, Columbiana,
  Jemison, Wilsonville, Indian Springs Village, Thorsby,
  Harpersville, Westover, Chilton County Motor Sports Park,
  Meadowbrook, Oak Mountain State Park, Shelby County Airport,
  American Village, Highland Lakes, Randolph and Saginaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

A tornado watch remains in effect until 300 AM CST for Alabama.

LAT...LON 3333 8644 3285 8679 3289 8695 3341 8672
TIME...MOT...LOC 0421Z 205DEG 44KT 3295 8684 

HAIL...1.50IN
WIND...<50MPH
 
$$

17/KLAWS
2 follow-up statements
995 
WWUS54 KBMX 220430
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1030 PM CST SAT JAN 21 2017

ALC007-220439-
/O.CAN.KBMX.SV.W.0008.000000T0000Z-170122T0500Z/
Bibb AL-
1030 PM CST SAT JAN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BIBB COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 300 AM CST for Alabama.

LAT...LON 3294 8672 3298 8687 3341 8672 3333 8644
TIME...MOT...LOC 0429Z 208DEG 42KT 3301 8678 

$$

ALC021-117-220500-
/O.CON.KBMX.SV.W.0008.000000T0000Z-170122T0500Z/
Chilton AL-Shelby AL-
1030 PM CST SAT JAN 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CST
FOR NORTH CENTRAL CHILTON AND CENTRAL SHELBY COUNTIES...

At 1029 PM CST, a severe thunderstorm was located near Jemison,
moving northeast at 50 mph.

HAZARD...Ping pong ball size hail. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles. 

Locations impacted include...
Alabaster, Pelham, Calera, Chelsea, Columbiana, Jemison, Wilsonville,
Indian Springs Village, Harpersville, Westover, Meadowbrook, Shelby
County Airport, Highland Lakes, Oak Mountain State Park, Hoover
Veterans Park, Saddle Lake Farms, Ballantrae, Camp Branch, Bounds
Lake and Minooka Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

A tornado watch remains in effect until 300 AM CST for Alabama.

LAT...LON 3294 8672 3298 8687 3341 8672 3333 8644
TIME...MOT...LOC 0429Z 208DEG 42KT 3301 8678 

HAIL...1.50IN
WIND...<50MPH
 
$$

17/KLAWS
050 
WWUS54 KBMX 220440
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1040 PM CST SAT JAN 21 2017

ALC021-117-220450-
/O.CAN.KBMX.SV.W.0008.000000T0000Z-170122T0500Z/
Chilton AL-Shelby AL-
1040 PM CST SAT JAN 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CHILTON AND
CENTRAL SHELBY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 300 AM CST for Alabama.

LAT...LON 3294 8672 3298 8687 3341 8672 3333 8644
TIME...MOT...LOC 0438Z 205DEG 44KT 3313 8671 

$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 6:24 PM CST, 3 hours 57 minutes earlier.

Area forecast discussion, Jan 21, 6:24 PM CST, 3 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Birmingham AL
624 PM CST Sat Jan 21 2017

.UPDATE...
For 00Z Aviation.

&&

.DISCUSSION...

We will focus on the short term, particularly tonight and the
potential for severe storms across the area. A discussion focusing
on the extended forecast will be issued later today.

This morning storms moved out quickly, with clearing skies and
warm temperatures in their wake. A stalled frontal boundary
stretches from the Gulf Coast near New Orleans to Mobile and then
angles to the northeast and cross far southeastern Central Alabama
and into Georgia. This front will be key in the potential for
severe storms tonight. A strong upper level impulse ahead of the
main trough will rotate into the area tonight, with both a low
level jet intensifying across the area and the upper level jet
nosing into the area from west. This will push the stalled front
back to the north, with the airmass south of the front becoming
increasingly unstable. Bulk shear values support updrafts and
thunderstorm development, while low level shear is supportive of
tornadoes, some of which could be strong.

The highest threat area will be across south Central Alabama,
generally near and south of the US Highway 80/I-85 corridor, but
will also be contingent on how far north the warm front lifts. To
the north of the front, storms will likely be elevated, but pose
a risk of damaging winds and large hail. Heavy rainfall is also
possible, and with saturated ground conditions, if and where
storms train over the same area, localized flooding in urban areas
and small streams will be possible. See the HWO and graphics on
our website for additional details concerning the severe threat
overnight.

This wave of storms will be end from southwest to northeast,
moving out of the area around 6AM. There is a low chance of
another wave of storms across the southeast tomorrow afternoon,
but that is dependent on how storms evolve overnight and how/if
the airmass can recover ahead of another upper level jet expected
to move across that area in advance of the approaching upper level
trough. Confidence is very low in whether this threat
materializes.

14

&&

.AVIATION...
00Z TAF Discussion.

A warm front is expected to push northward some from the coast
tonight ahead of another round of showers and thunderstorms.
Strong to severe TSRA are possible especially toward I-85 corridor
(MGM/TOI) 10p-6a time frame. Other terminals are definitely not
in the clear but best chance for severe activity is SE part of C
AL. Lower cigs are expected to develop this evening ahead of the
convection. Winds will be light this evening ahead of the activity
and should shift to the SW late tonight into Sun as convection
moves through.

08

&&

.FIRE WEATHER...

Strong to severe storms can be expected tonight, along with
periods of heavy rainfall. Rainfall amounts through Sunday will
average 1 to 2 inches. Drier conditions return through the
beginning of next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     55  63  45  53  35 /  70  80  70  20   0
Anniston    57  65  46  53  37 /  70  80  70  20   0
Birmingham  57  64  46  54  36 /  70  80  60  20   0
Tuscaloosa  56  65  46  56  37 /  70  80  50  20   0
Calera      57  64  46  55  38 /  70  80  60  20   0
Auburn      60  67  48  56  40 /  70  80  50  20   0
Montgomery  59  68  47  58  39 /  70  80  50  20   0
Troy        58  69  47  59  39 /  70  70  40  20   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

14/08
Hazardous weather outlook, Jan 21, 3:44 PM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CST SAT JAN 21 2017

ALZ011>015-017>050-230045-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
344 PM CST SAT JAN 21 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

SEVERE STORMS ARE POSSIBLE TONIGHT ACROSS ALL OF CENTRAL ALABAMA,
AS EARLY AS 9PM IN THE SOUTHWEST AND AS LATE AS 6AM IN THE
NORTHEAST. ALL MODES OF SEVERE WEATHER ARE POSSIBLE INCLUDING
DAMAGING STRAIGHT LINE WINDS, LARGE HAIL, AND TORNADOES. THE
HIGHEST THREAT FOR SEVERE STORM IMPACTS IS SOUTH OF A LINE FROM
MYRTLEWOOD TO SELMA TO LANETT. IN ADDITION, HEAVY RAINFALL COULD
RESULT IN LOCALIZED FLOODING OF URBAN AREAS AND SMALL STREAMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NEEDED TONIGHT AND EARLY SUNDAY MORNING.

In the hours before

Local storm report, Jan 21, 6:26 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
626 PM CST SAT JAN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     TSTM WND DMG     4 N SOCIETY HILL        32.48N 85.45W
01/21/2017                   MACON              AL   PUBLIC

            NUMEROUS TREES DOWN ON CR 43, JUST ON THE
            MACON SIDE OF THE LEE/MACON COUNTY LINE.
            POSSIBLE TORNADO.

&&

JW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:55 PM CSTSevere Thunderstorm WarningBMXLowndes21 min
Jan 21, 11:05 PM CSTSevere Thunderstorm WarningBMXGreene, Pickens40 min
Jan 21, 11:29 PM CSTSevere Thunderstorm WarningBMXGreene, Sumter31 min
Jan 21, 11:42 PM CSTAreal Flood AdvisoryBMXPickens3 hr
Jan 21, 11:56 PM CSTSevere Thunderstorm WarningBMXTuscaloosa52 min
Jan 22, 12:27 AM CSTSevere Thunderstorm WarningBMXBibb, Hale, Perry22 min
Jan 22, 12:41 AM CSTAreal Flood AdvisoryBMXFayette, Pickens, Tuscaloosa, Walker3 hr
Jan 22, 1:04 AM CSTSevere Thunderstorm WarningBMXJefferson, Shelby41 min
Jan 22, 1:17 AM CSTSevere Thunderstorm WarningBMXSt. Clair39 min
Jan 22, 1:18 AM CSTSevere Thunderstorm WarningBMXBlount, Jefferson38 min
Jan 22, 1:31 AM CSTSevere Thunderstorm WarningBMXEtowah40 min
Jan 22, 9:06 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more33 hr
Jan 22, 11:57 AM CSTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Lowndes63 min
Jan 22, 12:04 PM CSTTornado WarningBMXAutauga20 min
Jan 22, 12:32 PM CSTSevere Thunderstorm WarningBMXCoosa, Elmore, Montgomery58 min
Jan 22, 12:56 PM CSTSevere Thunderstorm WarningBMXBullock, Macon, Pike64 min
Jan 22, 1:02 PM CSTAreal Flood AdvisoryBMXChilton, Coosa, Shelby3 hr
Jan 22, 1:08 PM CSTTornado WarningBMXBullock19 min
Jan 22, 1:24 PM CSTAreal Flood AdvisoryBMXBibb, Chilton, Jefferson, St. Clair, Shelby3 hr
Jan 22, 1:24 PM CSTTornado WarningBMXMacon19 min
Jan 22, 1:41 PM CSTSevere Thunderstorm WarningBMXChambers, Lee, Randolph, Tallapoosa64 min
Jan 22, 1:48 PM CSTTornado WarningBMXLee27 min
Jan 22, 5:38 PM CSTSpecial Weather StatementBMXGreene, Hale, Marengo, Perry37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.